The Annals of Probability
- Ann. Probab.
- Volume 16, Number 1 (1988), 189-199.
Covering Problems for Brownian Motion on Spheres
Bounds are given on the mean time taken by a strong Markov process to visit all of a finite collection of subsets of its state space. These bounds are specialized to Brownian motion on the surface of the unit sphere $\Sigma_p$ in $R^p$. This leads to bounds on the mean time taken by this Brownian motion to come within a distance $\varepsilon$ of every point on the sphere and bounds on the mean time taken to come within $\varepsilon$ of every point or its opposite. The second case is related to the Grand Tour, a technique of multivariate data analysis that involves a search of low-dimensional projections. In both cases the bounds are asymptotically tight as $\varepsilon \rightarrow 0$ on $\Sigma_p$ for $p \geq 4$.
Ann. Probab., Volume 16, Number 1 (1988), 189-199.
First available in Project Euclid: 19 April 2007
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Matthews, Peter. Covering Problems for Brownian Motion on Spheres. Ann. Probab. 16 (1988), no. 1, 189--199. doi:10.1214/aop/1176991894. https://projecteuclid.org/euclid.aop/1176991894